Skip to content
26 09, 2016

AIR-Pro: Toxicology (Part 1)

Welcome to the Toxicology (Part 1) AIR-Pro Module. Below we have listed our selection of the 10 highest quality blog posts related to 5 advanced level questions on toxicology topics posed, curated, and approved for residency training by the AIR-Pro Series Board. The blogs relate to the following questions:

  1. Flumazenil in benzodiazepine overdose
  2. Acetaminophen – drawing and timing of levels
  3. Opioid overdoses
  4. Acetaminophen toxicity related to liver transplant
  5. Salicylates and hemodialysis

In this module, we have 6 AIR-Pro’s and 4 Honorable Mentions. To strive for comprehensiveness, we selected from a broad spectrum of blogs identified through FOAMSearch.net and FOAMSearcher.We have a brand new chief resident team and want to thank the out-going team for all of their support!

(more…)

24 08, 2016

‘Treat and Release’ after Naloxone – What is the Risk of Death?

2019-01-19T15:32:57+00:00

NaloxoneOften in the prehospital setting, naloxone is administered by EMS (or possibly a bystander) to reverse respiratory and CNS depression from presumed opioid overdose. The patient then wakes up, and not uncommonly, refuses transport to the hospital. The question is: Is it safe to ‘treat and release?’ Or, rather, what is the risk of death associated with this practice.

Last updated: January 2, 2019

(more…)

8 08, 2016

Cardiotoxicity from Loperamide Overdose: The Toxicologist Mindset

2017-03-05T14:18:45+00:00

Loperamide PillsThe Toxicologist Mindset series features real-life cases from the San Francisco Division of the California Poison Control System.

A 21-year-old man with history of opiate abuse was brought in by ambulance after 2 episodes of syncope and 1 episode of self-limited ventricular fibrillation. On initial presentation, the patient was found altered and unresponsive. His mental status improved after the administration of naloxone. On further history, the patient reported ingesting 50 -100 tablets of loperamide (2 mg) daily. A rhythm strip was obtained.

 

(more…)

27 07, 2016

Bark Scorpion Sting: Indications for Anascorp and dosing controversies


AnascorpThe genus
Centruroides, also known as the Bark Scorpion, is found throughout the southwestern United States and northern Mexico. Many emergency medicine practitioners in the Southwest are exceptionally familiar with the treatment of envenomation from Centruroides as a quarter million are reported annually1,2. Although typically mild envenomations occur in adults, children and the elderly are at increased risk for severe complications3. The toxic syndrome consists of a sympathetic and parasympathetic storm that can result in myocardial damage, involuntary jerking, wandering eye movements, and most threatening – loss of airway.

(more…)

25 05, 2016

5 Tips for Managing Pain in Older Adults

2016-12-16T15:29:06+00:00

painPain is the most common reason people seek care in Emergency Departments. In addition to diagnosing the cause of the pain, a major goal of emergency physicians (EPs) is to relieve pain. However, medications that treat pain can have their own set of problems and side effects. The risks of treatment are particularly pronounced in older adults, who are often more sensitive to the sedating effects of medications, and are more prone to side effects such as renal failure. EPs frequently have to find the balance between controlling pain and preventing side effects. Untreated pain has large personal, emotional, and financial costs, and more effective, multi-modal pain management can help reduce the burden that acute and chronic pain place on patients.1 There is evidence that older adults are less likely to receive pain medication in the ED.2,3 The first step to improving, is being aware of the potential tendency to under-treat pain in older adults. Here are 5 tips to help you effectively manage pain in older adults on your next shift.

(more…)

18 05, 2016

Managing migraine headaches in complicated patients

2017-03-11T00:22:59+00:00

migraineCase vignette: A 42-year-old female presents at 10 pm with a throbbing right frontal headache associated with nausea, vomiting, photophobia, and phonophobia. The headache is severe, rated as “10” on a 0 to 10 triage pain scale. The headache began gradually while the patient was at work at 2 pm. Since 2 pm, she has taken 2 tablets of naproxen 500 mg and 2 tablets of sumatriptan 100 mg without relief.

The patient has a diagnosis of migraine without aura. She reports 12 attacks per month. The headache is similar to her previous migraine headaches. She is forced to present to an Emergency Department (ED) on average 2 times per month for management of migraine refractory to oral therapy. She reports a history of dystonic reactions and akathisia after receiving IV dopamine antagonists during a previous ED visit. The physical exam is non-contributory including a normal neurological exam, normal visual fields and fundoscopic exam, and no signs of a head or face infection. When you are done evaluating her, the patient reports that she usually gets relief with 3 doses of hydromorphone 2 mg + diphenhydramine 50 mg IM, and asks that you administer her usual treatment. What do you do?

(more…)